Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 92, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 6, 2002, 2:19 PM EDT for Louisa County, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 2:19 PM EDT (18:19 UTC)
- Expired
- Jun 6, 2002, 3:05 PM EDT
- In force
- 46 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County Louisa County, VA
The radar
The Sterling radar (KLWX), 118 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 2:50 PM EDT | Hail 1.75 | Louisa, VA | |
| Jun 6, 2:50 PM EDT | Thunderstorm Wind | Louisa, VA | Numerous trees down. |
| Jun 6, 3:00 PM EDT | Thunderstorm Wind | Countywide, VA | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 202 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 061819 SVRAKQ VAC109-061905- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 219 PM EDT THU JUN 6 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUISA COUNTY IN CENTRAL VIRGINIA * UNTIL 305 PM EDT * AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FERNCLIFF...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REACH FERNCLIFF AROUND 220 PM BYRD MILL AROUND 225 PM YANCEYVILLE AROUND 230 PM LOUISA AROUND 235 PM MINERAL AND CUCKOO AROUND 240 PM WARES CROSSROADS AROUND 245 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS. WINDS UP TO 60 MILES AN HOUR. VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ SCHUMANN && LAT...LON 3799 7826 3782 7819 3792 7767 3814 7776
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:10 AM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 6, 10:10 AM EDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 1010 AM EDT THU JUN 6 2002 FCST TRENDS FM PREV ZFP IN GOOD SHAPE. WL UPDATE FCST MNLY FOR ENHANCED TSTM WORDING. ENTIRE FA IN SPC SLIGHT RISK SVR TODAY. AREA MORNING SOUNDINGS VERY UNSTABLE AND SUPPORT LIKELIHOOD OF SVR TSTMS. HIGH PWATS AOA 1.5 ALSO SUGGEST PSBLTY OF HEAVY DOWNPOURS. LOTS OF SUN/SFC HTG THRU MIDDAY BUT MAY TAKE TIL MID AFTN TO REACH L-M90 CNVTV TEMPS SO PUSH BACK PCPN TIMING A BIT. PREV DISC BLO: ------------------------------------------------------------------- LATEST SATELLITE IMAGERY SHOWING MOSTLY CLEAR CONDITIONS ACROSS THE CWA...WITH BROKEN TO OVERCAST CONDITIONS TO THE N AND W. THESE CLOUDS...AND SHOWERS AND TSTMS STILL ONGOING AT THIS HOUR FROM NEW ENGLAND SW ACROSS WV AND KY...WERE ASSOC WITH APPROACHING FRONTAL ZONE. AM LOOKING FOR A GOOD AMT OF SUNSHINE TODAY BASED ON LATEST TRENDS...ALTHOUGH SOME INCREASE IN CLOUD COVER EXPECTED ACROSS THE NW PORTION OF THE CWA THIS AFTERNOON. UNLIKE PAST DAYS...WHEN SUBSIDENCE AND CAPPING WERE THE RULE...SHOULD HAVE NO PROBLEM DEVELOPING SCT THUNDERSTORMS THIS AFTERNOON OVER AT LEAST WESTERN COUNTIES...ASSOC WITH PRE-FRONTAL TROF...EVIDENT IN SFC CONVERGENCE FIELDS IN THE MODELS. SHOWERS AND THUNDERSTORMS MORE NUMEROUS TONIGHT...AS FRONT SAGS S ACROSS THE CWA. SFC CONVERGENCE AIDED BY DEVELOPMENT OF LOW ALONG THE FRONT OVER MID ATLC...AHD OF SHORT WAVE WHICH APPROACHES TONIGHT FROM THE W. SHORT WAVE ALSO TO PROVIDE ADDED LIFT. SEE NO REASON NOT TO GO WITH LIKELY POPS TONIGHT ACROSS THE CWA. PRECIPITATION SHOULD EXIT THE SE COUNTIES FRI MORNING...AS SHORT WAVE AND ASSOC FRONT EXIT THE COAST. FRI AFTERNOON THROUGH TUE LOOK TO BE GENERALLY COOLER AND DRY. WL FORECAST MOSTLY CLEAR CONDITIONS THROUGH THAT PERIOD...ALTHOUGH WILL HAVE TO BE A LITTLE WARY OF POSSIBLE SC FORMATION PART OF THAT TIME...DEPENDING ON HOW MUCH OF AN ONSHORE COMPONENT TO WINDS SETS UP. SOME POSSIBILITY OF A FROPA NEXT WEDNESDAY...BASED ON LATEST ECMWF AND LAST NIGHTS MRF. NO REASON TO ALTER DAY 7 FORECAST AT THIS POINT...WHICH SUGGESTS MORE CLOUD COVER...BUT CONTINUED DRY CONDITIONS. -------------------------------------------------------------------- .AKQ... MD...SCA CSTL WTRS FM FENWICK ISL TO CHINCOTEAGUE. NC...SCA ATLC COASTAL WATERS N OF CURRITUCK BEACH LIGHT. VA...SCA CSTL WTRS FM CHINCOTEAGUE TO CAPE CHARLES LGT. CULLEN
In the hours before
Special weather statement, Jun 6, 10:55 AM EDT, 3 hours 24 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-062045- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 1055 AM EDT THU JUN 6 2002 ...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THIS EVENING... THE THREAT AREA INCLUDES...THE LOWER MARYLAND EASTERN SHORE...CENTRAL AND EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE TIME OF THE SEVERE WEATHER THREAT...IS MAINLY BETWEEN 4 AND 10 PM. SYNOPSIS...SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP LATE THIS AFTERNOON AHEAD OF A STRONG COLD FRONT DROPPING SOUTHEAST ACROSS THE AREA. SOME OF THESE STORMS MAY BECOME SEVERE...WITH WIND GUSTS UP TO 60 MPH AND LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. YOU CAN ALSO CHECK OUT OUR WEB SITE AT HTTP://WEATHER.NOAA.GOV/AKQ. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 3:19 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia | 41 min |
| Jun 6, 3:43 PM EDT | Severe Thunderstorm Warning | AKQ | Lunenburg | 32 min |
| Jun 6, 4:53 PM EDT | Severe Thunderstorm Warning | AKQ | Henrico | 32 min |
| Jun 6, 4:54 PM EDT | Severe Thunderstorm Warning | AKQ | Dinwiddie, Prince George, City of Petersburg | 41 min |
| Jun 6, 5:18 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City, New Kent | 42 min |
| Jun 6, 5:37 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, King and Queen, Middlesex, York, City of Williamsburg | 43 min |
| Jun 6, 5:55 PM EDT | Special Marine Warning | AKQ | 50 min | |
| Jun 6, 5:55 PM EDT | Severe Thunderstorm Warning | AKQ | Lancaster, Mathews, Northumberland | 30 min |
| Jun 6, 6:50 PM EDT | Special Marine Warning | AKQ | 40 min | |
| Jun 6, 6:58 PM EDT | Severe Thunderstorm Warning | AKQ | Nottoway | 32 min |
| Jun 6, 7:07 PM EDT | Special Marine Warning | AKQ | 23 min | |
| Jun 6, 7:11 PM EDT | Special Marine Warning | AKQ | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.